To Mickie and others on Guaifenesin

Discussion in 'Fibromyalgia Main Forum' started by EllenComstock, Jul 9, 2003.

  1. EllenComstock

    EllenComstock New Member

    Hi, Mickie and other guai users:

    I haven't posted here for some time, but still get on occasionally to read. I have been having a rough time the past several weeks and was hoping and praying that it was the guai doing it and not just another setback of FM. Well, I went to my FM specialist yesterday and he determined that the guai is the reason why I have been doing and feeling so poorly lately! He felt the muscles on my back and said that the "ropes" had more fluid in them which means that they are starting to break up. I think that's how he worded it. Has anyone else been told this? Also, mentally I have been having fogginess big time and been feeling very depressed and really out of it. I kept trying to remember what Mickie and others here said about the guai and how it can be rough at first and that this is a good sign that it is working. So I am perservering.

    I had thought that maybe it wasn't working since I never saw any crystals in my urine like what the book described, but Dr. Barbour said that not everyone has this. So I am feeling better emotionally. Last weekend I was so depressed that I just cried a lot. Dr. Barbour encouraged me to continue to let out my emotions as needed so I will. I guess I tend to always try to be brave and get through the worst times.

    Hope everyone else here on the guai program is doing good.

    Ellen Comstock
  2. Mikie

    Mikie Moderator

    I have never heard of anything like what you doc said about the ropiness on the muscles. I would think a good massage therapist could release the toxins in these ropy areas. That can cause a short flare like the Guai until the toxins are excreted, so you need to drink a lot of water. Most any decent massage therapist knows how to do this. Sometimes, the body will produce edema to cushion something which is particularly aggravating. The phosphate debris which is removed from the soft tissue is in crystal form and does aggravate the tissue as it is pulled out.

    It sounds as though all your symptoms have gotten so much worse that I'm wondering whether you need to cut down on the Guai to see what happens. When I first started taking it, my fogginess cleared up almost immediately. Of course, we are all different and are affected differently. If you are only taking 300 mgs twice a day, I would cut down to 300 only in the morning for a bit to see what happens. If you are taking 600 mgs twice a day, I would cut down to 300 mgs twice a day.

    It is possible for the Guai to make one feel miserable, but if it goes on for more than a couple of weeks, I think the dose is probably too high to start. This stuff is very dose sensitive. It's a real trial and error thing to find the right dose in the beginning for many.

    You might want to ask the doc about the massage or just go have one and talk to the masseuse. They can usually tell from feeling what is going on. If you doc would prescribe physical therapy massage, your insurance may pay for it.

    Good luck and I hope you are feeling better. Let us know and I'll keep you in my prayers.

    Love, Mikie
  3. cindy_cfids

    cindy_cfids New Member

    add fish oil (Omega 3 EFA) (no salicylates) for depression & more - might want to check with Bob Joy's website for help with guai. I don't have FM pain but fatigue to the point of not being able to take care of myself, started guai a year ago & am much stronger & no longer considering a nursing home. Hang in there!!
  4. EllenComstock

    EllenComstock New Member

    Since I posted this message I have actually had two nights where I slept through the night without waking up in pain. So maybe I am through the worst of it. My doctor has me taking 600 mgs. twice a day. From what you say, Mickie, it sounds like I am taking too much too soon.

    Starting next week, I am going to start massage and acupuncture so hopefully this will help. Yes, I have been drinking more water. I have been doing this before I started the guai since I know that most of us do not drink enought fluid.

    My doctor hasn't said anything about fish oil, although I guess I can look into it. He did take me off the Elavil and has me taking some natural supplements to aid with sleep and also some sort of seaweed supplements just to aid in nutrition.

    Thanks again for your help.

    Ellen
  5. Mikie

    Mikie Moderator

    We cannot take anything with seaweed or kelp because these are plants which contain sals. We have to be the most careful when it comes to supplements because they contain such high concentrations of plant material.

    Love, Mikie
  6. EllenComstock

    EllenComstock New Member

    I think it's seaweed that the doctor was going to give me, but their office was out of it and said they wouldn't get more in until next week. I will definitely check into it before buying any. You would think that the doctor being familiar with the guaifenesin program would know not to give me this, but stranger things have happened. And maybe I am confused and it's something else. As I said earlier, my brain has not been functioning too well lately. He called the product "blue green (can't remember the last word of the name)". He actually has me taking a couple of other supplements which I am wondering about. I just got them on Tuesday of this week. I checked the ingredients and one has California poppy, passion flower and some other ingredients which sound like plants to me. I will check my book when I get home. When I saw the ingredients this morning at first I was thinking it was okay since I am taking this orally and not putting it on my skin, but had forgotten that supplements are different since they are so concentrated. Thanks for reminding me. Maybe the doctor's goofed up and I will need to point this out to him.

    Ellen

  7. Mikie

    Mikie Moderator

    Was he talking about blue green algae? That is made with algae which are plants. Sounds like the one with the poppies would also block the Guai.

    Many, many docs just do not understand how the protocol works. Most who prescribe Guai have probably never even read the book.

    Love, Mikie
  8. EllenComstock

    EllenComstock New Member

    I think I am officially making you my doctor from now on. (just kidding!). But seriously, I think you are more knowledgeable than he is. I'm not sure about the blue green algae-that may have been what he was talking about. This would explain why the past two nights I haven't had much pain since the guai was being blocked. But I really want to stick with this doctor since I can get the guai through him with a prescription and with my insurance, that's cheaper. But I can see now that I will have to be on my toes so he doesn't get me off the wrong track. I guess it will take a couple of days to get the plant concentrates out of my system before the guai starts working again. I think it does show me that the guai is working. And maybe I will just take 600 mg. a day instead of the 1200 mg. Like you said, maybe it was just too much too soon and I will have to be my own doctor and lower the dosage on my own. I suppose the higher dosage means that I will move along in my recovery sooner, but I hate to be miserable in the meantime.

    Thanks again, Mickie. You have been such a help to me.

    Ellen
  9. Mikie

    Mikie Moderator

    It's probably a God send that the Guai has been blocked because of the high initial dose. Now, everyone is different and you may need the 1200, but that's way to much to start someone out on. Nice thing is that you can cut them up and make the Rx last longer, so just keep the same Rx. You can always increase the dose if the 600 mgs are working, but you don't want to get the Guai flare from hell just starting out. I had that when I tried to go from 1200 to 1800 mgs. Yikes! Worse pain than the FMS causes me. I had to cut back and try again later and was successful.

    Again, good luck to you.

    Love, Mikie